Livial

Livial (tibolone) is "the only HRT licensed to improve mood and libido", purrs the copyline of the ad aimed at your GP. The James Bond analogy is coupled with a very happy couple, smiling contendedly in bed. We know what they've been doing, presumably thanks to Livial, although they both look far too young to be worried about the menopausal years.

Perhaps they've just been on the phone to her mother, who has told them about how Livial has changed her life. And perhaps their smiles are not so much from happiness, but from a wry concern. "She thinks she's licensed to improve her mood and libido, but has she any idea what the adverse reactions are to this drug?" they could be saying to each other.

And mother should be worried. Livial has been reported to cause a change in body weight; trigger dizzy spells, rashes, itching, increased facial hair (good for disguises if you are a James Bond type, we suppose), headaches, migraine and visual disturbances, stomach upsets and abdominal pain, depression, oedema and musculoskeletal pain.

Livial, which is entirely synthetic (made from petrol refinery sources), most definitely does not cause cancer, as do the more conventional HRTs, says the manufacturer but, then again, since studies are ongoing, nobody can yet be sure.

Like most HRTs, it should be carefully monitored by your GP. If bleeding starts, and continues for a long time, your doctor should begin an investigation. One worry is that it might start a thromboembolism, a concern shared with most HRT drugs, or cause liver malfunction, possibly leading to jaundice.

So, although mother might be beside herself because she is licensed to. . ., she needs to know if it always comes with a risk.

Just ask James Bond.